Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 140, NWS Raleigh, NC
NWS Raleigh, NC issued this severe thunderstorm warning at Jul 11, 2003, 6:02 PM EDT for Chatham County, Harnett County, North Carolina. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 11, 2003, 6:02 PM EDT (22:02 UTC)
- Expired
- Jul 11, 2003, 6:30 PM EDT
- In force
- 28 min
- Issued by
- NWS Raleigh, NC
- Area
- Counties, with a storm outline in the text
Counties Chatham County, NC, Harnett County, NC
The radar
The Raleigh/Durham radar (KRAX), 46 km from the middle of the area, began a volume at 22:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 11, 4:10 PM EDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.0 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 870 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KRAH 112202
SVRRAH
NCC085-112230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
601 PM EDT FRI JUL 11 2003
THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN HARNETT COUNTY IN CENTRAL NORTH CAROLINA
* UNTIL 630 PM EDT
* AT 601 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM DUNN TO NEAR
LILLINGTON...MOVING NORTH AT 15 MPH. WINDS IN EXCESS
OF 60 MPH ARE LIKELY WITH THIS STORM.
* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
LILLINGTON
BUIES CREEK...COATS
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY
EVENING FOR CENTRAL NORTH CAROLINA. A SEVERE THUNDERSTORM WATCH ALSO
REMAINS IN EFFECT UNTIL 800 PM EDT FRIDAY EVENING FOR CENTRAL NORTH
CAROLINA.
LAT...LON 3535 7893 3530 7894 3525 7875 3524 7861
3531 7853 3550 7865 3558 7888 3529 7894
3525 7875 3524 7859
$$
141 follow-up statement
000 WUUS52 KRAH 112202 RRA SVRRAH NCC037-112230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE RALEIGH NC 602 PM EDT FRI JUL 11 2003 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHATHAM COUNTY IN CENTRAL NORTH CAROLINA * UNTIL 630 PM EDT * AT 602 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER BYNUM...OR ABOUT 6 MILES NORTH OF PITTSBORO...MOVING EAST AT 30 MPH. WINDS IN EXCESS OF 60 MPH ARE LIKELY WITH THIS STORM. * SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE... JORDAN LAKE A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. LAT...LON 3591 7922 3556 7932 3554 7900 3586 7894 $$ WSS
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 11, 1:40 PM EDT, 4 hours 22 minutes earlier.
Area forecast discussion, Jul 11, 1:40 PM EDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 140 PM EDT FRI JUL 11 2003 VORT MAX OVER NORTHERN GEORGIA WILL LIFT NE INTO THE SOUTHERN CWFA LATE THIS AFTERNOON. INSTABILITY IS HIGH AND SHOULD SEE PRETTY GOOD COVERAGE. WILL HAVE LIKELY POPS ACROSS THE SOUTH...TAPERING OFF IN THE SOUTHWESTERN CWFA AROUND 00Z...AND IN THE SOUTHEAST TOWARDS MIDNIGHT. LOWS 65 TO 70. SHOULD BE DRY DURING THE DAY SATURDAY...ALTHOUGH WINDS QUICKLY RECOVER TO SOUTHWEST INITIATING SFC TROFFING LATER IN THE DAY. AIRMASS MODIFICATION WILL BE SHORT LIVED AS THE UPPER TROF SETS IN FOR THE LONG HAUL. CONSENSUS SHORT WAVE ENERGY DIGS INTO THE AREA SATURDAY NIGHT AND ONGOING CHANCE POPS LOOK GOOD. INCREASED COLUMN MOISTURE SUNDAY SUGGESTS MORE CONVECTION AND WILL INCREASE TO HIGH CHANCE OF MAINLY DIURNAL TSRA. DO NOT THINK THERE WILL BE ENOUGH CLOUDINESS/RAIN INITAILLY SUNDAY TO HOLD THE MAX TEMPS IN THE MAV-SUGGESTED UPPER 70S TO LOW 80S...AND WILL GO WITH MID AND UPPER 80S PER THICKNESS VALUES WITH MORE SUN. MONDAY ONWARD... THREAT OF DIURNAL CONVECTION ESPECIALLY MONDAY - TUESDAY WITH FRONTAL SYSTEM IN THE AREA. THE THREAT SEEMS SOMEWHAT LESS ON WEDNESDAY BUT WITH A MID LEVEL TROUGH JUST NORTH OF THE AREA - A CHANCE STILL IS IN THE FORECAST. FRONTAL SYSTEM FORECAST TO BACK UP ACROSS THE REGION THURSDAY AND FRIDAY PROVIDING THE LIFT ALONG WITH DIURNAL HEATING TO PROVIDE A CHANCE OF THUNDER. LARGE SCALE MID TO UPPER LEVEL TROUGH SHOULD BE SLOW MOVING ACROSS THE EASTERN CONUS. THEREFORE A SLIGHTLY GREATER CHANCE OF DAILY POPS SHOULD PERSIST WITH THE LIFT OF THE SURFACE BOUNDARY AND MID TO UPPER LEVEL TROUGH IN THE AREA. .RAH...NONE. MLM
Hazardous weather outlook, Jul 11, 6:00 AM EDT, 12 hours 2 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-121000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 600 AM EDT FRI JUL 11 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...TODAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS ...LOCALLY HEAVY RAINS...AND INTENSE CLOUD TO GROUND LIGHTNING OVER CENTRAL NORTH CAROLINA TODAY AND EARLY TONIGHT. .DAYS TWO THROUGH SEVEN... THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS WITH DAMAGING WINDS IN THE SANDHILLS AND COASTAL PLAIN OF CENTRAL NORTH CAROLINA SATURDAY EVENING OR SATURDAY NIGHT. OTHERWISE...OUTSIDE OF SCATTERED TO ISOLATED LATE DAY THUNDERSTORMS...NO HAZARDOUS WEATHER IS EXPECTED DURING THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER NETWORK ACTIVATION MAY BE REQUIRED IN THE TRIAD AREA THIS AFTERNOON AND FURTHER EAST INTO THE TRIANGLE AND FAYETTEVILLE AREAS BY THIS EVENING. RFG
In the hours before
Special weather statement, Jul 11, 4:38 PM EDT, 1 hour 24 minutes before
NCZ007-008-024-025-112115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 438 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...PERSON...ORANGE AND DURHAM COUNTIES THROUGH 515 PM EDT... AT 438 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BETHEL HILL TO SCHLEY...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...OXFORD...ROUGEMONT AND OAK HILL. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.
Special weather statement, Jul 11, 4:53 PM EDT, 1 hour 9 minutes before
NCZ023-024-039-040-112130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 453 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ALAMANCE...ORANGE...RANDOLPH AND NORTHWEST CHATHAM COUNTIES THROUGH 530 PM EDT... AT 453 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SWEPSONVILLE TO ASHEBORO...OR ALONG A LINE EXTENDING FROM GRAHAM TO ASHEBORO...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...SAXAPAHAW...SNOW CAMP...SILER CITY...AND CHAPEL HILL. GUSTY WINDS OF 40 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. JO
Special weather statement, Jul 11, 5:08 PM EDT, 54 minutes before
NCZ008-009-112145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 508 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE AND VANCE COUNTIES THROUGH 545 PM EDT... AT 508 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM OAK HILL TO BUTNER...MOVING EAST AT 30 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CREEDMOOR... OXFORD...AND HENDERSON. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. JO
Special weather statement, Jul 11, 5:26 PM EDT, 36 minutes before
NCZ024-025-040-112200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 526 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS ORANGE...DURHAM AND CHATHAM COUNTIES THROUGH 600 PM EDT... AT 526 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM HILLSBOROUGH TO SILER CITY...MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CHAPEL HILL... DURHAM...PITTSBORO. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER. JO
Special weather statement, Jul 11, 5:37 PM EDT, 25 minutes before
NCZ073-112200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 537 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS STANLY COUNTY THROUGH 600 PM EDT... AT 537 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING ROCKWELL TO LOCUST...MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...ALBEMARLE... FINGER...RICHFIELD...BADIN AND NORWOOD. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.
Special weather statement, Jul 11, 5:56 PM EDT, 6 minutes before
NCZ008-025-040-041-112230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 556 PM EDT FRI JUL 11 2003 ...STRONG THUNDERSTORMS WILL MOVE ACROSS GRANVILLE...DURHAM... WESTERN WAKE AND CHATHAM COUNTIES THROUGH 630 PM EDT... AT 556 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BUTNER TO PITTSBORO...MOVING EAST AT 25 MPH. SOME LOCATIONS AFFECTED BY THESE STORMS INCLUDE...CREEDMOOR...AND CARY. STORMS WILL REACH RALEIGH AROUND 630 PM. GUSTY WINDS UP OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF DEADLY LIGHTNING. SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER INDOORS AUTOMOBILES CAN PROVIDE ADEQUATE SHELTER.
The office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 10, 8:56 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 34 min |
| Jul 11, 5:40 PM EDT | Severe Thunderstorm Warning | RAH | Stanly | 20 min |
| Jul 11, 5:49 PM EDT | Severe Thunderstorm Warning | RAH | Davidson | 26 min |
| Jul 11, 5:58 PM EDT | Severe Thunderstorm Warning | RAH | Montgomery | 32 min |
| Jul 11, 6:08 PM EDT | Severe Thunderstorm Warning | RAH | Johnston | 52 min |
| Jul 11, 6:16 PM EDT | Severe Thunderstorm Warning | RAH | Moore | 59 min |
| Jul 11, 7:52 PM EDT | Severe Thunderstorm Warning | RAH | Edgecombe | 23 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.